Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 52, NWS Grand Rapids, MI

July 26, 2020

NWS Grand Rapids, MI issued this small craft advisory at Jul 26, 2020, 10:51 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 10:51 AM EDT (14:51 UTC)
Expired
Jul 26, 2020, 10:00 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 26, 7:44 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 7:44 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
744 AM EDT Sun Jul 26 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 320 AM EDT Sun Jul 26 2020

- Today the last oppressive day for a while

- Showers and thunderstorms this evening into Monday

- Comfortable pattern Tuesday into the weekend

&&

.DISCUSSION...(Today through next Saturday)
Issued at 320 AM EDT Sun Jul 26 2020

-- Today the last oppressive day for a while --

No changes to the previous forecast. Heat indices will reach the mid
to upper 90s over most inland locations, but the oppressiveness will
be offset somewhat by southwest winds in the 10 to 20 mph range.

-- Showers and thunderstorms this evening into Monday --

No changes to previous thinking. We will see showers and storms
initially developing late this afternoon/early evening up towards US-
10 ahead of a slow moving cold front. This could be the area seeing
the most rain overall, but amounts nonetheless should be highly
variable. To illustrate, the ECMWF Ensemble (ECE) shows appreciable
spread, with local amounts of 2+ inches well within the range of
possibility according to some of the ensemble members.

Rain potential spreads farther south and east overnight. However,
some model guidance suggests this will gradually decrease in
coverage as it does so and then fill in again by mid-morning Monday.
This uptick could possibly be the result of both insolation and
superposition with a jet entrance region aloft. Regardless of the
exact details, likely PoPs areawide are still justified - although,
as mentioned before, precipitation amounts could be quite variable.

Looking upstream, we believe the 26/00Z MPX sounding provides a
reasonably accurate preview of our future pre-frontal environment.
Its characteristics of high PWAT, skinny CAPE, substantial warm
cloud depth, etc. all support large rainfall rates. This limits the
severe weather threat, but with the mentioned insolation and
improving jet dynamics towards midday Monday, the SPC marginal
threat for severe thunderstorms over our southeast forecast area is
quite justified.

-- Comfortable pattern Tuesday into the weekend --

No change to inherited forecast. Model guidance from 24 hours ago
indicated a substantial warmup for the end of the week, but
subsequent guidance no longer supports this. Instead, maximum
apparent temperatures around 80 should prevail thanks in part to
dewpoints hovering in the upper 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 744 AM EDT Sun Jul 26 2020

At the terminals, very high confidence for VFR conditions through
18Z and high confidence for VFR from 18Z to 00Z.

Afterwards, precipitation approaches from the northwest and we
will see a gradual lowering of ceilings. The greatest chance for
thunder will be at KMKG...the northwesternmost terminal...early
tonight.

Ceiling restrictions of the MVFR variety will start affecting
terminals after 06Z. Given the southeastward progression of rain,
ceiling restrictions will probably commence earlier than 06Z
across areas north of the terminals.

&&

.MARINE...
Issued at 320 AM EDT Sun Jul 26 2020

South-southwest winds are expected to increase to 10 to 15 knots
today, resulting in 2-4 foot waves and a moderate swim risk at the
beaches. Potential exists however for winds and wave to over-
perform, which may necessitate the issuance of Small Craft
Advisories and Beach Hazard Statements in later updates.

The best chance of larger waves of 3-5 feet looks to be at Ludington
State Park. Larger waves are possible farther south as well and it
is worth noting that the FVCOM shows strong and rather chaotic
surface currents setting up farther south in the vicinity of Grand
Haven State Park as well as near Pere Marquette Park. South piers of
these places will be hazardous even without 5 foot waves, especially
when combined with high water levels and the lure of warm water with
large crowds expected at the beaches. This whole situation is
reminiscent of last Sunday in which there were people swept off the
pier at Grand Haven and a drowning occurred.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...TJT
DISCUSSION...TJT
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Jul 26, 4:14 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EDT Sun Jul 26 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon around US-10
and move slowly southeastward overnight. The main threats will be
locally heavy rain and nuisance flooding in spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms from Sunday night will progress
southeastward across the area and exit Monday afternoon. Locally
heavy rain and nuisance flooding in spots will continue to be
possible and storms could get strong in the afternoon in the
vicinity of Lansing and Jackson.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-271000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Building waves will make boating and swimming activities increasingly
hazardous. Thunderstorms will begin affecting the lakeshore
farther north towards Ludington by late afternoon and this
activity will slowly move southward along the lakeshore overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will continue Monday morning and exit the area by
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:45 AM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana, Ottawa11 hr
Jul 26, 5:15 PM EDTSpecial Marine WarningGRR90 min

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.